Hail, Lee
- When
- April 29, 10:11 PM CST
- Where
- Lee County, 1.26 mi WNW of Keokuk
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.410, -91.400
The public reported dime size hail near Keokuk.
A nearly stationary frontal boundary was draped across the southern Plains into central Missouri and central Illinois on April 28-29, 2012. Cool and cloudy weather to the north and warm moist air to the south of the front produced isolated elevated thunderstorms in extreme southeast Iowa and western Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A nearly stationary frontal boundary was draped across the southern Plains into central Missouri and central Illinois on April 28-29, 2012. Cool and cloudy weather to the north and warm moist air to the south of the front produced isolated elevated thunderstorms in extreme southeast Iowa and western Illinois. A couple of the storms produced dime size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 29, 5:52 PM CST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 652 PM CDT SUN APR 29 2012 .AVIATION... IFR CONDITIONS WILL GENERALLY DOMINATE THE AREA TNGT INTO MON AM. RAIN AND DRIZZLE WILL CONTINUE LIFTING THROUGH THE TERMINALS THIS EVE. ALSO WATCHING A BLOSSOMING AREA OF SHRA AND SOME TSRA ACROSS ERN KS AND WESTERN MO. THIS ACTIVITY WILL MOVE E/NE THIS EVE AND COULD BRUSH PORTIONS OF SOUTHEAST IA POSSIBLY IMPACTING KBRL AND EVEN KMLI. OVRNGT A WEAK LOW PRESSURE SYSTEM WILL MOVE THROUGH CAUSING WINDS TO BECOME LIGHT. THIS COUPLED WITH ABUNDANT LOW LEVEL MOISTURE SHOULD RESULT IN WIDESPREAD CIGS AOB 1KFT WITH VSBYS AOB 3SM IN BR. AREAS OF LIFR/VLIFR CONDITIONS IN FG POSSIBLE ESPECIALLY SOUTHEAST IA NEAR THE LOW... WHICH COULD IMPACT KBRL AND POSSIBLY KCID AND KMLI. IMPROVEMENT TO MVFR AND VFR CONDITIONS IS EXPECTED BY LATE MON AM AND AFTN AS INCREASING WEST WINDS BRING IN SOME DRIER AIR. && .PREV DISCUSSION... /ISSUED 253 PM CDT SUN APR 29 2012/ SYNOPSIS... NOT MUCH CHANGE IN THE MID LEVEL FLOW PATTERN SINCE YESTERDAY. THIS MORNINGS UA ANALYSIS SHOWS A CLOSED H5 LOW STILL OVER THE NORTHERN PLAINS EMBEDDED IN A LARGE TROF COVERING MUCH OF THE WESTERN U.S. SHARP RIDGING DOWNSTREAM FROM LOW/TROUGH STILL EXTENDS FROM THE WESTERN GREAT LAKES INTO CANADA. AT THE SURFACE A FRONT REMAINED STALLED FROM THE SOUTHERN PLAINS INTO THE LOWER OHIO VALLEY WITH HIGH PRESSURE STILL IN PLACE FROM ONTARIO INTO THE GREAT LAKES. LATEST REGIONAL RADAR COMPOSITES SHOW A LARGE AREA OF SHOWERS AND ISOLATED TSRA OVER IA AND NORTHERN IL. THE PRECIP WAS OCCURRING AHEAD OF A S/W OVER CENTRAL PLAINS. SHORT TERM...TONIGHT AND MONDAY... PRECIP TRENDS WILL BE THE FOCUS TONIGHT. THE RAIN OVER THE AREA LATE THIS AFTERNOON CONTINUES TO LIFT NORTHEAST AHEAD OF A S/W JUST MOVING INTO ERN KS/NE PER RECENT WATER VAPOR IMAGERY. TIMING OF THE OF BACK EDGE THROUGH THE FORECAST AREA SUGGESTS THE BULK OF THE RAIN WILL BE THROUGH BY MID EVENING. HOWEVER WITH THE ENERGY STILL UPSTREAM OF THE FORECAST AREA AND WITH MODELS SHOWING A WEAK SURFACE WAVE MOVING THROUGH THIS EVENING...WILL CONTINUE TO KEEP SOME MENTION OF SHRA/ISOLD TSRA THROUGH THE EVENING AND THEN MOVE IT EAST AFTER MIDNIGHT. EXPECT MAINLY LIGHT TO MODERATE RAINS FROM THIS SYSTEM. EXPECT ISOLATED THUNDER AT BEST DUE TO LIMITED ELEVATED CAPE. TEMPERATURES TONIGHT ARE NOT EXPECTED TO CHANGE MUCH WITH CLOUDY SKIES AND LITTLE ADVECTION DUE TO LIGHT WINDS. KEPT MINS CLOSE TO EXPECTED 00Z TEMPS IN THE MID 40S TO AROUND 50. LIGHT WESTERLY WINDS AND LINGERING LOW LEVEL MOISTURE SHOULD KEEP CLOUDS OVER THE AREA FOR MUCH OF THE DAY SO WENT ON THE PESSIMISTIC SIDE FOR SKY COVER MONDAY. BASED ON MODEL SOUNDING THE MIXING DEPTH SHOULD BE NEAR OR JUST ABOVE 925MB WHICH YIELDS HIGHS IN THE MID 60S TO AROUND 70 WHICH LOOKS REASONABLE WITH THE EXPECTED CLOUD COVER. DLF LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY... FORECAST FOCUS ON FRONTAL BOUNDARY IN THE REGION THROUGH AT LEAST NEXT WEEKEND WITH DAILY CHANCES OF SHOWERS AND THUNDERSTORMS SOMEWHERE IN THE CWA. ABOVE NORMAL TEMPERATURES AND PLENTY OF MOISTURE THIS PERIOD WITH POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL SEVERAL DAYS. HOWEVER PINPOINTING WHICH DAYS ARE THE MOST ACTIVE ARE RATHER TRICKY THIS FAR OUT AS OPERATIONAL MODELS INCONSISTENT ON PLACEMENT OF THE MEANDERING FRONTAL BOUNDARY. MAXIMUM TEMPERATURES WILL BE WELL INTO THE 70S TO LOWER 80S WITH MIN TEMPS IN THE 60S...WITH A BIT OF A COOL DOWN BY THE END OF NEXT WEEKEND. THIS ACTIVE PATTERN MAY VERY WELL REMAIN INTO THE SECOND WEEK OF MAY. HAASE && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 419 AM CDT SUN APR 29 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 419 AM CDT SUN APR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON AND OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS UP TO 45 MPH. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL... ESPECIALLY FROM LATE IN THE AFTERNOON THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY TUESDAY THROUGH SATURDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. INCREASING TEMPERATURES AND INSTABILITY SUGGEST FAVORABLE CONDITIONS FOR THE RISK OF SEVERE WEATHER AT THIS TIME. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. SHEETS/NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 PM CDT SUN APR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
04/29/2012 M1.20 INCH VAN BUREN IA TRAINED SPOTTER
RAINFALL SINCE 1030 AM.
&&
MCCLURESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1038 PM CDT SUN APR 29 2012
IAZ099-ILZ034-MOZ010-300400-
CLARK-HANCOCK-LEE-
1038 PM CDT SUN APR 29 2012
...STRONG THUNDERSTORM WITH SMALL HAIL...
AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF WAYLAND...OR 13 MILES WEST
OF CANTON...MOVING NORTHEAST AT 45 MPH.
* THE THUNDERSTORM WILL BE NEAR...
9 MILES SOUTHEAST OF WAYLAND AROUND 1050 PM CDT...
WARSAW AND ALEXANDRIA AROUND 1055 PM CDT...
HAIL RANGING FROM PEA SIZE TO NICKEL SIZE... AND BRIEF HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.
LAT...LON 4021 9152 4024 9151 4025 9184 4047 9163
4033 9118 4019 9148 4019 9150
TIME...MOT...LOC 0336Z 241DEG 40KT 4020 9170SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1103 PM CDT SUN APR 29 2012 IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-300700- KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN- LEE-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO... FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB... MEMPHIS...KAHOKA 1103 PM CDT SUN APR 29 2012 ...AREAS OF DENSE FOG OVERNIGHT... ABUNDANT LOW LEVEL MOISTURE AND LIGHT WINDS WILL ALLOW AREAS OF DENSE FOG TO DEVELOP OVERNIGHT. VISIBILITIES WILL BE REDUCED TO ONE QUARTER MILE OR LESS IN THE DENSE FOG... AND MAY BE NEAR ZERO IN SOME LOCATIONS. IF YOU WILL BE DRIVING OVERNIGHT...BE PREPARED FOR DENSE FOG. SLOW DOWN...KEEP YOUR HEADLIGHTS ON LOW BEAM AND ALLOW YOURSELF PLENTY OF BRAKING DISTANCE.
The Quad Cities radar (KDVN), 150 km away, was scanning. The volume nearest the first event began at 04:10 UTC.
1 hail. Local standard time, as filed.
The public reported dime size hail near Keokuk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373014.